Texas, 2023Drought in Texas, May 1 to 31, 2023
May 1 to 31, 2023 · NWS SJT · 17 events in 17 counties and zones
The drought intensity improved across most of west central Texas during the month of May due to much needed rainfall.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The drought intensity improved across most of west central Texas during the month of May due to much needed rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 30, 10:55 PM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Apr 30, 10:55 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1155 PM CDT Sun Apr 30 2023
...New AVIATION...
.SHORT TERM...
(This evening through Monday)
Issued at 244 PM CDT Sun Apr 30 2023
Warm and dry conditions on tap across west central Texas to round
out the last day of April. Temperatures have warmed into the lower
to mid 90s across much of area with southwest downsloping winds.
Temperatures are a little cooler in Haskell and Throckmorton
counties where a cold front has shifted winds out of the east-
northeast. Expect the front to sag southward overnight before
stalling/washing out tomorrow near the I-10 corridor. Highs
tomorrow will be cooler behind the front-especially in the Big
Country-where low level flow will be out of the east. Warmer
conditions will prevail across the southern half of the area.
Otherwise, dry conditions will persist into Monday.
&&
.LONG TERM...
(Monday night through next Saturday)
Issued at 234 PM CDT Sun Apr 30 2023
Not much change in the extended period. Upper level ridging will
be over the Rockies on Monday and will move eastward across the
area Tuesday and Wednesday. Could see some scattered convection
develop mover West Texas both afternoons, with some of this
activity possibly reaching western counties by early evening.
Confidence not that great, so will keep POPs in the 20 to 30
percent range for now. By Thursday, the upper ridge axis will
shift a bit farther east, putting our area in southwest flow aloft
through Friday, with the dryline becoming more of a player by
that time.
Thursday may be the more active day as a more pronounced
shortwave lifts northeast across West Texas. Although it is still
too early to determine any specifics regarding severe storms,
models show dewpoints reaching the lower 60s east of the dryline
Thursday afternoon, with a prominent jet max lifting northeast
across the area during peak heating. This would increase deep
layer shear for organized convection but the degree of instability
is uncertain at this time. Diurnally driven showers and
thunderstorms will be possible over the weekend, as a general
southwest flow aloft prevails. Will keep low POPs in the forecast
for both Saturday and Sunday. Temperatures will be in the 80s
Wednesday and Thursday, warming into the lower 90s Friday through
the weekend.
&&
.AVIATION...
(06Z TAFS)
Issued at 1138 PM CDT Sun Apr 30 2023
Cold front extending from south of San Angelo to Brady at 5Z was a
couple hours ahead of schedule, and should move through the I-10
corridor including KSOA and KBBD between 8-9Z. Gusty northeast
winds are expected for an hour or two behind the front. Winds will
shift east and southeast generally 10 KTS or less this morning.
VFR otherwise the next 24 hours.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 53 80 57 81 / 0 0 0 10
San Angelo 52 88 60 85 / 0 0 0 10
Junction 56 93 61 85 / 0 0 0 0
Brownwood 53 83 57 83 / 0 0 0 0
Sweetwater 51 80 57 82 / 0 0 0 20
Ozona 56 90 62 84 / 0 0 0 10
Brady 53 87 60 81 / 0 0 0 0
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...42
LONG TERM....24
AVIATION...04
Hazardous weather outlook, Apr 30, 1:15 PM CST, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
215 PM CDT Sun Apr 30 2023
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011915-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
215 PM CDT Sun Apr 30 2023
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The threat for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Drought, Fisher
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Fisher forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.743, -100.402 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe/extreme drought conditions across Fisher County during the month of May. However, the drought intensity improved by the second half of the month.
Drought, Jones
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Jones forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.740, -99.879 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe/extreme drought conditions across Jones County during the month of May. However, the drought intensity improved by the second half of the month.
Drought, Shackelford
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Shackelford forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.736, -99.354 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe drought conditions across Shackelford County during the month of May. However, the drought intensity improved by the second half of the month.
Drought, Nolan
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Nolan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.304, -100.406 (the zone’s center; the record gives no point)
The US Drought Monitor indicated severe/extreme drought conditions across Nolan County during the month of May. However, the drought intensity improved by the second half of the month.
Drought, Taylor
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Taylor forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.301, -99.890 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe/extreme drought conditions across Taylor County during the month of May. However, the drought intensity improved by the second half of the month.
Drought, Callahan
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Callahan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.298, -99.373 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe drought conditions across Callahan County during the month of May. However, the drought intensity improved by the second half of the month.
Drought, Sterling
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Sterling forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.828, -101.050 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe/extreme drought conditions across Sterling County during the month of May. However, the drought intensity improved by the second half of the month.
Drought, Coke
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Coke forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.889, -100.530 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe/extreme drought conditions across Coke County during the month of May. However, the drought intensity improved by the second half of the month.
Drought, Runnels
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Runnels forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.831, -99.976 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe/extreme drought conditions across Runnels County during the month of May. However, the drought intensity improved by the second half of the month.
Drought, Brown
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Brown forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.774, -99.000 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe drought conditions across Brown County during the month of May. However, the drought intensity improved by the second half of the month.
Drought, McCulloch
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- McCulloch forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.199, -99.347 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe drought conditions across McCulloch County during the month of May. However, the drought intensity improved by the second half of the month.
Drought, San Saba
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- San Saba forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.155, -98.818 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe/extreme drought conditions across San Saba County during the month of May. However, the drought intensity improved by the second half of the month.
Drought, Schleicher
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Schleicher forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.897, -100.539 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe drought conditions across Schleicher County during the month of May. However, the drought intensity improved by the second half of the month.
Drought, Sutton
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Sutton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.498, -100.538 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe drought conditions across Sutton County during the month of May. However, the drought intensity improved by the second half of the month.
Drought, Menard
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Menard forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.890, -99.821 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe/extreme drought conditions across Menard County during the month of May. However, the drought intensity improved by the second half of the month.
Drought, Mason
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Mason forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.718, -99.226 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe/extreme drought conditions across Mason County during the month of May. However, the drought intensity improved by the second half of the month.
Drought, Kimble
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Kimble forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.487, -99.749 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe/extreme drought conditions across Kimble County during the month of May. However, the drought intensity improved by the second half of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Illinois, May 1, 20238 deaths · 37 injured · 1 event
- Flooding in California, May 1 to 30, 20232 deaths · 3 events
- Flash Flooding and Flooding in Maine, May 1 to 6, 2023$6.7 million · 65 events
- Flood in Utah, May 1 to 2, 20231 death · 1 event
- Drought in Iowa, May 1 to 31, 2023$3.8 million · 10 events
- Winter Storm and Winter Weather in Michigan, May 1 to 2, 2023$2.1 million · 11 events
- Drought in Kansas, May 1 to 31, 2023$2.6 million · 3 events
- Debris Flows and Flood in Colorado, May 1 to 3, 2023$2.1 million · 4 events
- Flooding in South Dakota, May 1 to 31, 2023$1.0 million · 9 events
- Dust Storm in Illinois, May 1, 2023$100,000 · 1 event
- Flooding in Arizona, May 1 to 31, 2023$50,000 · 2 events
- Drought in Oklahoma, May 1 to 15, 202327 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101911, 1101912, 1101913, 1101915, 1101916, 1101917, 1101918, 1101926, 1101927, 1101929, 1101933, 1101936, 1101939, 1101940, 1101942, 1101943, 1101944.